Improperly Mixed Nutritional Supplements Given to 186 Babies & Children in Compounding Error

bottles.jpgAuthorities for Alberta Health Services (AHS), located in Edmonton, recently announced another major pharmaceutical error, which this time may have impacted some 186 sick children. This is the third major pharmaceutical/compounding error that has been announced within the Canadian healthcare system within the past month.

According to a statement from AHS, the error in this case, which is said to have affected children, many of whom are premature babies, was the result of an improperly compounded nutritional supplement, called Total Parenteral Nutrition. The result was a concoction which contained double the prescribed dose for zinc, copper, selinium, and chromium. The formula was fed intravenously to children within three Edmonton hospitals for a period of time in December 2012 through April 2013. The health authority apologized for the error, and has stated that it will launch a complete investigation into how the matter occurred in the first place.

Fortunately, according to authorities, the mistake has not resulted in any injuries or deaths, and the risk of any such complications developing is low. They stated further that none of the doses were above recommended maximum levels for the patients, even though the individual doses were higher than prescribed.

Most of the affected families have been contacted, although authorities report they do not need to do anything now. They are offering blood tests for the children if the parents would like, in order to allay any potential concerns.

Total Parenteral Nutrition, the supplement involved in these cases, is purportedly used for sick children and premature babies, who are unable to receive adequate nutrition through normal methods.

Authorities reported that there were various systems in place in order to check for these types of errors, but that for some reason the systems failed to catch the error. Pharmacy misfills and medication errors affect an estimated minimum of 1.5 million people per year. An additional 400,000 estimated medication errors result in injury within hospitals alone.

Medication errors are alarming because in many cases they can make patients worse, and sometimes even result in death. Additionally, improper compounding, such as occurred in this case, can wreak havoc on a patient’s system. Imagine if instead of receiving a double dose of vitamins, the children had received a double dose of ibuprofen or another drug that is deadly when improperly ingested. In fact, improper dosage concerns have been responsible for the massive recall, changes in dosaging recommendations, and re-packaging changes in many over the counter children’s medications.

If you or a loved one have been injured as a result of a medication or pharmacy error, such as the one that occurred with the children’s nutritional supplement compounding errors, the experienced Maryland attorneys at Lebowitz & Mzhen can help. Our attorneys have extensive experience in advocating on behalf of individuals who have been harmed by medication errors, whether they were improperly prescribed, dispensed, or administered. Contact us today by calling us at (800) 654-1949 or through our website, in order to schedule your complimentary initial consultation.

More Blog Posts:

Electronic Health Records May Increase Risk of Medication Errors, Pharmacy Error Injury Lawyer Blog, published April 19, 2013
Birth Control Pill Error May Cause Unintended Pregnancy, Pharmacy Error Injury Lawyer Blog, published April 15, 2013

Contact Information